Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 1998, 7:51 PM CDT for Lyman County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1998, 7:51 PM CDT (00:51 UTC)
- Expired
- Jul 2, 1998, 8:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:00 PM CDT | Hail 1.75 | Presho, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS1 KABR 030052 RRA SVRABR SDC085-030140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 751 PM CDT THU JUL 2 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 840 PM CDT * AT 750 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 34 MILES WEST OF CHAMBERLAIN OR 7 MILES WEST OF KENNEBEC MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRESHO THROUGH 800 PM CDT KENNEBEC AT 805 PM CDT LYMAN AT 815 PM CDT THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. DM/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:00 AM CDT, 9 hours 51 minutes earlier.
Area forecast discussion, Jul 2, 10:00 AM CDT, 9 hours 51 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1000 AM CDT THU JUL 2 1998 MDLS ARE SMLR FOR THE MST PART BUT EACH HNDL THE S/W DIFFERENTLY. THE NGM SEEM TO BE HNDG THEM BEST. SAT PIX SHWS SOME CLRG OVR WRN SD TO BEGIN HEATING FOR THE DA TO HELP START CNVCTN. IT SHWS THE AMS TO BE STBL OVR NW SD & WRN MT ATTM BUT BECMG UNSTBL OVR SRN WY...NEB & FAR SW SD. THUS IT SEEM THAT THE MAIN CNVCTN SHUD AFCT S HALF OF ST THIS AFTN & MAINLY THIS EVE. 88D CRNTLY SHWS LGT RA OVR ERN SD & W-N OF ABR ATTM MOVG E. THESE AREAS WIL MOV E WITH S/W & PRECIP SHUD END BY NOON. CRNT FCST LOOK GUD BUT WIL NEED A LITTLE ADJSTMT. .ABR...NONE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:38 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 47 min |
| Jul 3, 12:53 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.